The National Coordinating Council for Medication Error Reporting and Prevention defines a medication error as "Any preventable event that may cause or lead to inappropriate medication use or patient harm while the medication is in the control of the health care professional, patient, or consumer. Such events may be related to professional practice, health care products, procedures and systems, including prescribing, order communication, product labeling, packaging and nomenclature, compounding, dispensing, distribution, administration, education, monitoring and use."
Looking at that definition, it is easy to understand why medication errors are the most frequently reported adverse events in health care. From the events of drug manufacture in the pharmaceutical industry, through distribution including the neighborhood pharmacy, to the nurse at the bedside or the patient in their own home, there are many ways in which medication errors can occur. Further, since we tend to need more medication therapy as we age, our seniors are particularly vulnerable to these types of errors and to their potentially devastating consequences.
The New England Journal of Medicine recently published a study of hospitalizations after emergency department visits for adverse drug events in older adults in order to try to identify potentially high risk medications contributing to these events. Interestingly, after analyzing 99,628 emergency hospitalizations, it was determined that most of these hospitalizations resulted from a few commonly used medications. The study, by researchers from the U.S. Centers for Disease Control and Prevention (CDC), singled out four drugs and/or drug classes - Warfarin, oral antiplatelet medications, insulins, and oral hypoglycemic agents. These drugs listed above were responsible for two-thirds of the emergency hospitalizations for adverse drug events in people over 65!
A closer look at the four listed drugs or drug classes reveals an even more startling result - these drugs fall into only two categories: anti-coagulants and diabetes medications.
Anti-coagulants, commonly referred to as "blood thinners" or "drugs to prevent blood clots", are often used to treat individuals who get deep vein thromboses, and who have cardiac or vascular procedures. The increasing rate of type II diabetes in older Americans means that therapies to manage blood sugar levels are in widespread use as well. This study clearly indicates there is a need for improved management and careful monitoring of these drugs for the safety of our seniors and older adults.
No matter what medications you are taking, we cannot overstate the need to be familiar with your own medications and be alert for potential drug errors. If you fill a prescription at your local pharmacy and the medication or the instructions are not what you expected in any way, please question your pharmacist and/or your physician. If your medications are being monitored with blood testing, go for your visits as instructed and follow up with your doctor's office to double-check the results. If you are hospitalized for any reason, question your nurse about the medications you are given or not given and be aware for your own safety.
We have represented too many individuals and families who have suffered the damages of serious medication errors. More from our website We encourage you to do what you can to protect yourself and your loved ones from this all-too-frequent occurrence.
Author: M. Jane Rua
About the author: Attorney Biographies